• Tom Robinson

Psychiatric medications part 2: discussing some of the side effects and withdrawal problems

Updated: Jul 25

Yesterday, I discussed some of the issues that I’ve come up against in my hideous twenty-year psychiatric nightmare.


The truth is that I’ve been battling so much more than just the illness itself because I’ve also had to withstand so much added suffering as a result of the medications; the medications that were purporting to treat my illness but in reality were making things so much worse!


Unfortunately, the focus in psychiatric treatment in my experience seems to be on the drugs, and only the drugs, which I really don’t agree with at all, and today I'm going to tell you why.









A contentious issue


I’m not denying that medications have their role to play in helping people to get better, (see thyroid remission treatment), but the traditional psychotropic meds have caused me no end of grief and I want others to be informed of the risks so that they can, at the very least, make an informed decision before taking them.


The truth is that every drug is going to have a side effect and every drug is going to have a withdrawal problem – it doesn’t matter whether that’s shop-bought aspirin or prescriptive aripiprazole – it’s a drug and it’s having an effect on your brain.


Even ‘harmless’ painkillers can wreak havoc with people through addiction and alcohol (not considered a drug for most people) is killing some people and ruining the lives of many others.


The brain is a highly sensitive organ, and it doesn’t take much to rock the balance which is why any drug needs to be taken with extreme caution.


Yet, antidepressants and antipsychotics are being prescribed in their millions - often to vulnerable and trusting individuals and sometimes even to medicate regular feelings and emotions!


‘Medicating normal’ is a huge problem because mental illness can be created by the drugs – it’s a truly horrifying situation!









Ridiculous (and frightening) instructions


It sounds too ridiculous to be true, but there have been several times throughout my illness when I have been prescribed a drug by a doctor who has handed it to me with the words:


‘This may make you feel worse before you feel better.’

This is a preposterous and outrageous thing to say to a suicidal patient! I mean, I’m already suicidal and it’s going to get worse than this?!!


‘How can it be worse than constantly wanting to end my life?!’

No wonder people are dying, and it incenses me that doctors are even saying these things, let alone prescribing people medications that make them feel worse!


Isn’t this the definition of insanity in itself?!









The medication dilemma


I’m always hesitant when I discuss medications and side effects because I don’t want to scare people into going cold turkey and stopping them immediately – please don’t do this whatever you do because it heightens the risk of relapse, and you may experience some horrifying withdrawal problems – believe me I know all about this!


I do also appreciate that everyone is different and that some people do respond to these drugs – honestly yet to meet any yet!


However, even those that do benefit often have to put up with terrible side effects, and for the ones that don’t respond, dosages get tripled and quadrupled until the brain is so disabled that the patient is unable to ‘feel’ or react and respond to emotion within anything like the ‘normal’ range.









Side effects and withdrawal problems


There are so many side effects that I’ve experienced throughout this nightmare psychiatric journey (and far too many to mention in one go) but some of these have included:



  • Brain zaps (citalopram, sertraline, venlafaxine)

  • Head spins (citalopram, sertraline, venlafaxine)

  • Cold sweats (citalopram, venlafaxine)

  • Sleep paralysis (venlafaxine)

  • Night terrors (venlafaxine)

  • Hallucinations (venlafaxine, olanzapine)

  • Fear and panic (all of them!!)

  • Hives and rashes (sodium valproate)

  • Feeling like a zombie (quetiapine, sertraline, citalopram)

  • Insomnia (ketamine, withdrawing from quetiapine!

  • Hypersomnia (sertraline, citalopram, quetiapine)

  • Rapid weight gain/loss (aripiprazole, paliperidone, olanzapine)

  • Stunted thinking (quetiapine, lorazepam, diazepam, zopiclone, olanzapine)

  • Mania (ketamine)


Oh… and

  • Suicidal thoughts (FFS…. all of them!)



How my brain has survived this barrage of side effects and been left with enough semblance of sanity to even write this sentence is, quite simply, anyone’s guess!


When you combine the side effects, failures, and withdrawal problems with the brutality of the illness, the losses, the failures, the mistakes, the side effects, withdrawal problems, stigma, and disappointment, I am continuously left wondering:


‘How the hell am I still here?’

Thankfully (and miraculously) I am though, and I have finally found a psychiatrist with a treatment that alleviates all of my symptoms yet doesn’t give me any horrible side effects.


I hope to be able to educate people about this (and get it rolled out ASAP) so that others can be spared from similar suffering and not have to withstand a two-decade-long ‘guinea pig-like’ drug experimentation before finally getting well!!







Risks of long-term use and the battle to get off quetiapine…


I have always been the expert of myself when it comes to the psychiatric drugs so have never been on any one of them for any significant amount of time (above six months anyway).


Thank God quite frankly because some of the long-term effects of these drugs are truly horrifying as I have found out more recently.


Again, I don’t want to scare people into stopping their meds ‘cold turkey’ but there is now some evidence that long-term use of antipsychotic medication can increase stroke risk and cause shrinkage of the brain.


When a friend alerted me to this, earlier this year, I vowed to finally get off the antipsychotic ‘quetiapine’ which I have found myself unable to sleep without, since it was forced on me in hospital nearly four years ago.


The ‘quetiapine dilemma’ is a contentious issue because I was first prescribed it when I was in a manic episode, and I did desperately need to sleep and calm down – the problem was that the manic episode was generated by the doctors themselves when they gave me ketamine!


So, I do agree that antipsychotic medications can be useful in the acute stages (sort of) but it’s no good if you’re then stuck on these drugs for life with horrifying risks of damage to the brain.





Conclusion


Having finally survived and recovered from this psychiatric nightmare, (and already suffered so badly at the hands of the drugs) the last thing I want to happen now is a drug induced stroke or a shrinkage of the brain, so I am desperately trying to rid myself of a drug that is very obviously having a negative effect on my brain.


Unfortunately, withdrawing from the drug in question has proved to be an almost impossible task - as I will be explaining in tomorrow’s post so be sure to check back in!


Thanks for reading,


Speak to you soon,

TR

www.dyingtostayalive.com




132 views0 comments